Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 290, NWS Topeka, KS

August 14, 2024Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 14, 2024, 6:05 PM CDT for Marshall County, Washington County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2024, 6:05 PM CDT (23:05 UTC)
Expired
Aug 14, 2024, 6:30 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 14, 5:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2024-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2024-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
525 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:35 PM CDT, 3 hours 30 minutes earlier. Its key messages:

  • A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees.
  • Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour.
Area forecast discussion, Aug 14, 2:35 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
235 PM CDT Wed Aug 14 2024

.KEY MESSAGES...

- A Heat Advisory remains in effect for much of the area this
  afternoon as heat index values climb to around 105 degrees.

- Thunderstorms, some severe, will impact the area this evening
  with large hail, damaging wind, and rainfall rates of two-
  three inches an hour.

&&

.DISCUSSION...
Issued at 200 PM CDT Wed Aug 14 2024

Cloud cover has been slow to clear today in the wake of a
departing MCS that moved through Missouri. A quasi-warm front
has setup across northeast Kansas early this afternoon. The
boundary layer has been slow to mix out over most of the area,
thus, temperatures have not risen as quickly as earlier
anticipated. Only far southern/western areas are currently
seeing heat indicies rising to advisory levels, but as the warm
front retreats to the north and southerly flow increases,
temperatures, and therefore heat indicies, should quickly rise.
Therefore, will maintain the ongoing Heat Advisory.

A mid-level shortwave trough is moving into the central Plains
this afternoon, pushing a surface trough into central KS. Ascent
from the passing wave and convergence along the surface trough
will be sufficient for convective initiation to occur between
5-7PM across central Kansas. Large hail, damaging wind and heavy
rain are the main threats with storms that fire along the trough
with MUCAPE of 2000-3000 J/kg, bulk shear around 30 knots, DCAPE
of 1000+ J/Kg and PWATS in the 2-3 inch range. Storm motions are
favored to be largely parallel to the surface trough which could
lead to training of storms unless the advancing shortwave keeps
the overall complex of storms progressing to east fast enough.
If storms train over the same areas, the flooding potential
increases with 2-3 inch per hour rainfall rates.

Another potential area of development is the retreating warm
front across northeast Kansas. Some of the 12z/18z CAMS are
suggesting some isolated cells could develop along the front,
or differential heating boundary, later this afternoon. If a
storm does develop along this boundary, all severe hazards will
be possible, including tornadoes due to a sharply turning wind
profile and locally enhanced SRH along the boundary.

The surface trough stalls across the area on Thursday with
several perturbations in the flow passing through. The first
wave could keep some showers and storms around through the
morning hours ahead of the next wave that moves through during
the afternoon and evening. Key mesoscale details such as how
much heating will take place after any morning convection are
uncertain, but the passing wave could generate additional storms
during the afternoon and evening. Shear is better, but
instability is weaker compared to the environment that is
expected this afternoon. If sufficient destabilization can
occur, strong to severe storms are possible with large hail,
damaging wind gusts, and heavy rainfall being the main hazards.

Several passing waves bring periodic chances for showers and
storms through the weekend. Temperatures remain right around
climatological normals for this time of year in the upper 80s to
low 90s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1224 PM CDT Wed Aug 14 2024

VFR at all TAF sites through the early evening as stratus
clears. A cold front will move through tonight, bringing a
chance of thunderstorms and westerly wind shift. The most likely
time for the frontal passage and storms is after 02z at KMHK
and after 04z at KTOP/KFOE. Showers and storms should be out of
the area by 12z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022-
KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Jones
AVIATION...Jones
Hazardous weather outlook, Aug 14, 3:56 AM CDT, 14 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
356 AM CDT Wed Aug 14 2024

KSZ008>012-020-150900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-
356 AM CDT Wed Aug 14 2024

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms, some severe, impact the area this evening with large
hail, damaging wind gusts, and locally heavy rainfall being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong to severe storms are possible on Thursday. Large
hail, damaging wind gusts, and locally heavy rainfall will be the
main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ021>024-026-034>040-054>056-058-059-150900-
Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
356 AM CDT Wed Aug 14 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect this afternoon as heat index values
reach 103-107 degrees.

Thunderstorms, some severe, impact the area this evening with large
hail, damaging wind gusts, and locally heavy rainfall being the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional strong to severe storms are possible on Thursday. Large
hail, damaging wind gusts, and locally heavy rainfall will be the
main hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Aug 14, 5:47 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
547 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Hail             2 WNW Linn              39.70N 97.12W
08/14/2024  E1.00 Inch       Washington         KS   Trained Spotter

&&

JP
Local storm report, Aug 14, 5:51 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
551 PM CDT Wed Aug 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     Hail             2 WNW Linn              39.70N 97.12W
08/14/2024  E1.25 Inch       Washington         KS   Trained Spotter

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:24 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa35 min
Aug 14, 5:38 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington37 min
Aug 14, 6:10 PM CDTTornado WarningTOPWashington15 min
Aug 14, 6:14 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPMarshall, Washington31 min
Aug 14, 6:23 PM CDTTornado WarningTOPMarshall, Washington37 min
Aug 14, 6:41 PM CDTSevere Thunderstorm WarningTOPMarshall, Riley, Washington34 min
Aug 14, 6:49 PM CDTSpecial Weather StatementTOPOttawa41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.